>Medical Student Clinical Pearl – Reversal of Anticoagulation in the Emergency Department

Reversal of Anticoagulation for Bleeding Complications in the ED


Tess Robart, Med 1

Dalhousie Medicine New Brunswick, Class of 2020

Reviewed by: Dr David Lewis and Liam Walsh (SJRH Pharmacy)


Clinical Question:

Emergency Departments frequently encounter patients on anticoagulant therapy. How are we currently managing anticoagulation reversal in our ED? How do we approach reversal, considering urgency in the face of major bleeding complications or prior to emergency surgery?

Background:

As result of the narrow therapeutic window of many anticoagulants, treatment presents a significant risk for life-threatening bleeds. Major bleeding involving the gastrointestinal, urinary tract, and soft tissue occurs in up to 6.5% of patients on anticoagulant therapy. The incidence of fatal bleeding is approximately 1% each year (1). Standard therapy for the control of coagulopathy related bleeding has traditionally required the use of available blood products, reversal of drug-induced anticoagulation, and recombinant activated factor VII (rFVIIa). The introduction of new direct oral anticoagulants (DOACs), dabigatran, apixaban and rivaroxaban presents the need for a new realm of antidotes and reversal agents.



Indications for Reversal:

Emergency physicians should consider reversal of anticoagulation for patients presenting with bleeding in the case of anticoagulant use, antiplatelet use, trauma, intracranial hemorrhage, stroke, and bleeding of the gastrointestinal tract, deep muscles, retro-ocular region, or joint spaces (2,3). The severity of each hemorrhage should be considered, reversing in cases of shock or if the patient requires blood transfusions because of excessive bleeding (2).

Patients should also undergo reversal of anticoagulation if urgent or emergent surgery is necessary (4).

For most medical conditions requiring anticoagulation, the target international normalized ratio (INR) is 2.0 to 3.0 (5). Notable exceptions to this rule are patients with mechanical heart valves, and antiphospholipid antibody syndrome. These patients require more intense anticoagulation, with target INR values between 2.5-3.5 (5).

The following laboratory assays should be considered, and repeated as clinically indicated (2):

  • PT/INR
  • aPTT
  • TT (thrombin time)
  • Basic Metabolic Panel
  • CBC

Initial assessment should address the following from a patient history (2):

  • How severe is the bleed, and where is it located?
  • Is the patient actively bleeding now?
  • Which agent is the patient receiving?
  • When was the last dose of anticoagulant administered?
  • Could the patient have taken an unintentional or intentional overdose of anticoagulant?
  • Does the patient have any history of renal or hepatic disease?
  • Is the patient taking other medications that would affect hemostasis?
  • Does the patient have any other comorbidities that would contribute to bleeding risk?

See this article for more details on the management of anticoagulation reversal in the face of major bleeding

It is important to note that not all coagulopathies will be anticoagulant drug induced. After all drug-induced causes have been ruled out, it is appropriate to follow previously established protocols (ie. transfusion protocol).


Table 1: Common Anticoagulants and Drug Reversal Considerations 


Table 2: Anticoagulant Reversal Agents (5)

 


Bottom Line: 

 

Anticoagulation leading to clinically significant bleeding is an issue commonly encountered in the emergency department. Therapies designed to combat and reverse anticoagulation are constantly changing in response to new anticoagulant medications. Emergency physicians must be well versed around anticoagulants commonly used, and recognize the antidotes used to treat their overuse in urgent and emergent situations.

 

 


References:

 

  1. Leissinger C.A., Blatt P.M., Hoots W.K., et al. Role of prothrombin complex concentrates in reversing warfarin anticoagulation: A review of the literature. Am J Hematol. 2008;83:137-43.
  2. Garcia D.A., Crowther M. (2017) Management of bleeding in patients receiving direct oral anticoagulants. Retrieved from https://www.uptodate.com/contents/management-of-bleeding-in-patients-receiving-direct-oral-anticoagulants?source=search_result&search=reversal%20of%20anticoagulation&selectedTitle=1~150
  3. UC Davis Health Centre. Reversal of Anticoagulants at UCDMC. Retrieved from Reversal of Anticoagulants at UCDMC – UC Davis Health
  4. Vigue B. Bench-to-bedside review: Optimising emergency reversal of vitamin K antagonists in severe haemorrhage–from theory to practice. Crit Care. 2009;13:209.
  5. Mathew, A. E, Kumar, A. (2010) Focus On: Reversal of Anticoagulation. American College of Emergency Physicians. Retrieved from https://www.acep.org/Clinical—Practice-Management/Focus-On–Reversal-of-Anticoagulation/
  6. Brooks J.C., Noncardiogenic pulmonary edema immediately following rapid protamine administration. Ann Pharmacotherap1999;33(9):927-30.
  7. National Advisory Committee on Blood and Blood Products. Recommendations for Use of Prothrombin Complex Concentrates in Canada. May 16, 2014. http://www.nacblood.ca/resources/guidelines/PCC-Recommendations-Final-2014-05-16.pdf